Confusion over treatment options


#1
There seem to be a plethora of medications available which taken separately or in a cocktail mix either do or do not help. I'm aware that each case is different and I guess you are very much guided by your neuro or GP as to which may work for you.

My newly diagnosed wife is on rasagaline.

What intrigues me is that some sufferers seem to shun medication all together and I wonder why this is.

#2
It depends on how well you are coping, and your personal take on the medications currently available.

http://viartis.net/parkinsons.disease/treatments.htm

L-DOPA

The most widely used form of treatment is L-dopa in various forms. L-dopa is transfomed into dopamine in the dopaminergic neurons by L-aromatic amino acid decarboxylase (often known by its former name dopa-decarboxylase). However, only 1-5% of L-DOPA enters the dopaminergic neurons. The remaining L-DOPA is often metabolised to dopamine elsewhere, causing a wide variety of side effects. Due to feedback inhibition, L-dopa results in a reduction in the endogenous formation of L-dopa, and so L-dopa eventually becomes counterproductive

DOPAMINE AGONISTS

Dopamine agonists are drugs that mimic dopamine by stimulating the dopamine receptors. The dopamine agonists include Bromocriptine (Parlodel), Pramipexole (Mirapex), Ropinirole (Requip), Cabergoline (Dostinex, Cabaser), Lisuride (Revanil), Rotigotine (Neupro) which is applied using a transdermal patch, and Apomorphine hydrochloride (Apokyn) which is administered via injection or infusion. Pergolide (Permax) has been widely withdrawn from use. Besides the side effects they cause, dopamine agonists cause the dopamine receptors to become progressively less sensitive, thereby eventually increasing the symptoms.


MAO-B INHIBITORS

MAO-B inhibitors do not directly increase the formation of dopamine or its activity. MAO-B inhibitors instead reduce the symptoms by inhibiting monoamine oxidase-B (MAO-B), which inhibits the breakdown of dopamine secreted by the dopaminergic neurons. The most common MAO-B inhibitors are Selegiline (Eldepryl) and Rasagiline (Azilect). MAO-B inhibitors cause widespread side effects.

#3
confusing lol

#4
Hello All , I have been diagnosed 3yrs and have taken Azilect 1mg daily for 2yrs ,no side affects my neurologist has recently offered me neupro ( Agnostic patches) which after discussion with Parky nurse I have declined. only you know body & how you cope daily, of course everyone is different and we have to sensible ,but I do feel that sometimes specialists are too quick with the medication, enjoy every day .
marie

#5
Hello, I am a recently diagnosed PD sufferer currently shunning treatment. I've only been offered one variety of DA by my neurologist which I tried for three weeks and then stopped taking. My Parkinson nurse thinks I should give it another go, as does my wife, but I'm going to hang on as long as I can. On bad days like today I feel like taking anything that will help but I worry about having to take drugs in larger and larger doses until they fail altogether. There's also the side-effects to consider. I experienced slight nausea and drowsiness, but I was only on a very low dose. Perhaps I'm misguided - I don't know - but if I'm going to have to take drugs every day for the rest of my life then I want to put it off for as long as possible. Does that make any sense? I can quite understand anyone taking the opposite approach though. It's a matter of personal preference. Anyway my symptoms are relatively mild. I do agree with Marie though, in my case I think the specialist was far too quick to prescribe. I have read that one should wait until PD is significantly affecting one's life - depends on how you interpret that word "significantly" I suppose. Best wishes to you all.

#6
krugen68, it's all right in some ways to put all that stuff down compiled by a lot of bio-chemists but you'll frighten the life out of the newcomers.
i was on azilect for 3 years and that alone. No side affects,
I went onto requip 3mg four times a day. Side affects.nodding off in the afternoon, no probs driving.Increase in sex-drive but thats okay, read other threads.
Also last year put on low dose of sinemet 12.5mg/62.5 mg.
So take it as it comes and enjoy life.
I bought a book from Amazon the other day and I usually associate these books with computers and such. What for it. It's called
'Parkinsons Disease fo Dummies' and very informative it is about all aspects of pd. £8.80 and no p&p.
Good luck.
Al

#7
It really is a personal decision. I suppose I felt (pointlessly) proud to manage for a few years without medication but when things went beyond a certain level, which in my case was a sudden deterioration in my walking and realising that my knee was at great risk of permanent damage as it became very unstable - and painful - then I wanted meds, because I knew I needed not to let things get any worse. They didn't work at first until I got to a suitable dose and then within a few days things started to improve, which was a massive relief. Rasagiline is argued to slow down progression of the illness hence it is often started early. I reckon if your wife's symptoms are becoming an over riding nuisance, at whatever level that means to her, then try medication. The most important thing is it should be her choice, not the doctor's, based on her wishes, needs, and how she wants to manage the condition. I spoke to a freind who's had PD much longer than me recently and his approach is completely different - take as much meds as you need at the earliest opportunity - each to their own, but make your own choice.

#8
This post has been removed by the community team because it does not comply with our forum guidelines.

You can find the guidelines here: http://www.parkinsons.org.uk/forum-terms-and-conditions/forum-help/forum-user-guidelines.aspx

#9
Hi Bigbee

The original question asked was :

What intrigues me is that some sufferers seem to shun medication all together and I wonder why this is.

#10
It is confusing. My advice is to keep a good diary of what meds you are on and what the symptoms are like that day.

You (and I) will get confused but you might be able to go back and sort out what is what if you have the data.

Everyone is different. Some people have good or bad reactions to the same drug. Also the disease itself is variable.

Keep a diary

Best wishes

#11
I would say take the drugs when you have suffucient symptoms to make life difficult.
However..
My husband has been told that there is a national shortage of Sinemet and he hasn't had his prescription filled since t was issued 4 weeks ago.
He has taken all his spares and now has been told to speak to his doctor to get a prescription for an alternative. There is evidently no supply of generic co-careldopa either.
What is going on and how do we cope?
Any advice??
Thanks
GG